Abstract and Applied Analysis

Abstract and Applied Analysis / 2009 / Article

Research Article | Open Access

Volume 2009 |Article ID 360794 | 6 pages | https://doi.org/10.1155/2009/360794

A Theorem of Galambos-Bojanić-Seneta Type

Academic Editor: Stephen Clark
Received09 Jan 2009
Accepted29 Mar 2009
Published26 May 2009

Abstract

In the theorems of Galambos-Bojanić-Seneta's type, the asymptotic behavior of the functions , for , is investigated by the asymptotic behavior of the given sequence of positive numbers , as and vice versa. The main result of this paper is one theorem of such a type for sequences of positive numbers which satisfy an asymptotic condition of the Karamata type , for .

1. Introduction

A function is called -regularly varying in the sense of Karamata (see [1]) if it is measurable and if for every ,

Function is called the index function of , and is the class of all -regularly varying functions defined on some interval .

A function is called -regularly varying in the Schmidt sense (see [2, 3]) if

-regularly varying functions in the Schmidt sense form the functional class and (see [3]). They represent an important object in the analysis of divergent processes (see [49]). In particular, we have that the class of regularly varying functions in the Karamata sense satisfies (see [3], and some of its applications can be found in [10]).

A function is called regularly varying in Karamata sense if for every and a fixed . If , then is called slowly varying in the Karamata sense , and all such functions form the class . We have that (see [10]).

A sequence of positive numbers is called -regularly varying in the Karamata sense (i.e., it belongs to the class ), iffor every .

A sequence is called -regularly varying in the Schmidt sense (i.e., it belongs to the class ), if

The classes of sequences and have an important place in the qualitative analysis of sequential divergent processes (see, e.g., [1114]). Asymptotic properties of sequences (1.3) and (1.4) are very important in the Theory of Tauberian theorems (see [7, 15]).

The class of regularly varying sequences in the Karamata sense and similarly the class of slowly varying sequences in the Karamata sense are defined analogously to the classes and . They are fundamenatal in the theory of sequentional regular variability in general (see [16]).

Next, let be a strictly increasing, unbounded sequence of positive numbers. Thenfor , is the numerical function of the sequence (see, e.g., [17]).

In the sequel, let be the strong asymptotic equivalence of sequences and functions, and let be the sequence of prime numbers in the increasing order. Since , and since , , () (see, e.g., [17]), the next question seems to be natural:

what is the largest proper subcclass of the class of all strictly increasing, unbounded sequences from , such that the numerical function of every one of its elements belongs to ?

The next example shows that this question has some sense.Example 1.1. Define and , for . Then is a strictly increasing, unbounded sequence of positive numbers. Since , belongs to the functional class (see, e.g., [10]), by a result from [18], we have that . Hence, . Next, since , , where , , is continuous and strictly increasing, and (see, e.g., [17]), we can assume that for , while for we can suppose that is linear and continuous on such that . Therefore, , as , so that belongs to de Haan class of rapidly varying functions with index (the class ) (see, e.g., [19]). Hence, if we haveso that does not belong to .

Knowing of asymptotic characteristics of a considered sequence and of its numerical function can be of a great importance in many constructions of the asymptotic analysis (see, e.g., [17]).

Next, we say that a function , , belongs to the class if it is measurable and for every we haveThe function , , is the auxiliary index function of the function , .

Condition (1.7) is equivalent with assumption that there exists an and for , so that for every and every it holds

The class contains (as proper subclasses) the class of all regularly varying functions in the Karamata sense whose index of variability is positive as well as the class of all rapidly varying functions in de Haan sense whose index of variabilty is , but it does not contain any slowly varying function in the Kararamata sense.

We also have that and . Besides, the class considered in the space of the so-called -functions (see, e.g., [8]) is also an essential object of the asymptotic and the functional analysis (see, e.g., [20]).

Next, let be the class of all positive numbers such that for every we haveThe function , , is called the auxiliary index function of the sequence .

The above condition is equivalent with fact that there is an and a function , , such that for every and for every we have

The class contains (as proper subclasses) the class of all regularly varying sequences in the Karamata sense whose index of variability is positive as well as the class of all rapidly varying sequences in de Haan sense whose index is , but does not contain any slowly varying sequence in the Karamata sense (see [21, 22]).

We also have that and .

2. Main Results

The next theorem is a theorem of Galambos-Bojanic-Seneta type (see [16, 18]) for classes and . The analogous theorems for regularly varying sequences and functions in the Karamata sense, -regularly varying sequences and functions in the Karamata sense, sequences from the class and functions from the class , rapidly varying sequences and functions in de Haan sense with index , the Seneta sequences and functions (see, e.g., [23]) can be found, respectively, in [13, 16, 2427].Theorem 2.1. Let be a sequence of positive numbers. Then the next assertions are equivalent as follows:
(a),(b), , belongs to the class .
Proof. Let be a sequence of positive numbers and assume that , thus that for every . If is arbitrary fixed number, then for every . For arbitrary define in the following way: if for every , and else. One can easily see that for every considered .
Next, define a sequence of sets by . Then this sequences is nonincreasing, thus and . We shall show that not all subsets are dense in . If for a fixed , then , and there is a such that for every . Hence, every belongs to , since . This gives that if . Assuming now that a set is dense in , we get that the set is also dense in . If else, we assume that all sets are dense in , we find that is a sequence of open dense subsets of the set of the second category. Then we get that the set is dense in , so it must be nonempty, which is a contradiction. Hence, we conclude that there is an , so that the set is not dense in . Hence, there is an intervals such that .
Therefore, for every we have . Hence, for every and every we have . Consequently, for any and all sufficiently large we have that where and . Since , we get , so that belongs to the class .
Since is immediate, we completed the proof.

The above theorem provides (analogously, as in cases given before Theorem 2.1) a unique development of the theory of sequences from the class and theory of the functions from the class . Thus, Theorem 2.1 can be used to interpret all asymptotic behaviors of functions from the class (some of them are given in [28]) as behavior of sequences from the class and vice versa.Corollary 2.2. Let be a strictly increasing unbounded sequence of positive numbers. Then,
(a) if and only if ;(b) if and only if .
Proof. (a) Let be a strictly increasing unbounded sequence of positive numbers, and assume that . Then by Theorem 2.1, , belongs to . is nondecreasing and unbounded for . Let , be the generalized inverse (see [1]) of . It is correctly defined nondecreasing and unbounded function for . It is also stepwise and right continuous. We also have that for .
According to [22] we have that function , , belongs to the class .
Since is nondecreasing and unbounded, we get , so that , , belongs to .
Next, let be a strictly increasing unbounded sequence of positive numbers, and let , , belong to . Besides, let , . Since for , we find that . According to [28] we have that function , , belongs to the class . So by Theorem 2.1 we get that .
(b) Now, assume that is a strictly increasing unbounded sequence of positive numbers and . Then by [13], , , belongs to . Analogously to (a), then , . According to [29] (or [28]) we have that function , , belongs to the class , and consequently .
Next, let be a strictly increasing unbounded sequence of positive numbers, and assume that . Besides, let , . Since , for , then . According to [29] (or [28]) we have that function , , belongs to the class . According to [13] the sequence belongs to .

Let be the class of all strictly increasing unbounded sequences from the class (see [8]). This class contains (as a proper subclass) all strictly increasing unbounded regularly varying sequences in the Karamata sense whose index of variability is positive, and it does not contain any sequence from the class , nor from the class .

The next statement gives the answer to the question from the introduction of this paper. It is a corollary of Corollary 2.2 (and, indirectly, of Theorem 2.1).Corollary 2.3. The class is the largest proper subclass of the class of strictly increasing unbounded sequences from the class , such that the numerical function of any its element belongs to the class .Proof. Let be a strictly increasing unbounded sequence of positive numbers from the class . Then by Corollaries 2.2(a) and 2.2(b), , thus . Next, assume that is a strictly increasing unbounded sequence of positive numbers from the class . Then by Corollary 2.2(b), , and by Corollary 2.2(a) .
This completes the proof.

References

  1. N. H. Bingham, C. M. Goldie, and J. L. Teugels, Regular Variation, vol. 27 of Encyclopedia of Mathematics and Its Applications, Cambridge University Press, Cambridge, UK, 1987. View at: Zentralblatt MATH | MathSciNet
  2. D. B. H. Cline, “Intermediate regular and Π variation,” Proceedings of the London Mathematical Society, vol. 68, no. 3, pp. 594–616, 1994. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  3. D. Djurčić, “𝒪-regularly varying functions and strong asymptotic equivalence,” Journal of Mathematical Analysis and Applications, vol. 220, no. 2, pp. 451–461, 1998. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  4. D. Arandjelović, “𝒪-regular variation and uniform convergence,” Publications de l'Institut Mathématique, vol. 48(62), pp. 25–40, 1990. View at: Google Scholar | Zentralblatt MATH | MathSciNet
  5. S. M. Berman, “Sojourns and extremes of a diffusion process on a fixed interval,” Advances in Applied Probability, vol. 14, no. 4, pp. 811–832, 1982. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  6. D. Djurčić and A. Torgašev, “Strong asymptotic equivalence and inversion of functions in the class Kc,” Journal of Mathematical Analysis and Applications, vol. 255, no. 2, pp. 383–390, 2001. View at: Publisher Site | Google Scholar | MathSciNet
  7. B. I. Korenblum, “On the asymptotic behavior of Laplace integrals near the boundary of a region of convergence,” Doklady Akademii Nauk SSSR, vol. 104, pp. 173–176, 1955 (Russian). View at: Google Scholar | MathSciNet
  8. W. Matuszewska, “On a generalization of regularly increasing functions,” Studia Mathematica, vol. 24, pp. 271–279, 1964. View at: Google Scholar | Zentralblatt MATH | MathSciNet
  9. U. Stadtmüller and R. Trautner, “Tauberian theorems for Laplace transforms,” Journal für die Reine und Angewandte Mathematik, vol. 311-312, pp. 283–290, 1979. View at: Google Scholar | Zentralblatt MATH | MathSciNet
  10. E. Seneta, Functions of Regular Variation, vol. 506 of LNM, Springer, New York, NY, USA, 1976.
  11. R. Schmidt, “Über divergente Folgen und lineare Mittelbildungen,” Mathematische Zeitschrift, vol. 22, no. 1, pp. 89–152, 1925. View at: Publisher Site | Google Scholar | MathSciNet
  12. D. E. Grow and Č. V. Stanojević, “Convergence and the Fourier character of trigonometric transforms with slowly varying convergence moduli,” Mathematische Annalen, vol. 302, no. 3, pp. 433–472, 1995. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  13. D. Djurčić and A. Torgašev, “Representation theorems for sequences of the classes CRc and ERc,” Siberian Mathematical Journal, vol. 45, no. 5, pp. 834–838, 2004. View at: Google Scholar
  14. Č. Stanojević, “Structure of Fourier and Fourier-Stieltjes coefficients of series with slowly varying convergence moduli,” Bulletin of the American Mathematical Society, vol. 19, no. 1, pp. 283–286, 1988. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  15. D. Djurčić and A. Torgašev, “𝒪-regular variability and power series,” Filomat, no. 15, pp. 215–220, 2001. View at: Google Scholar | Zentralblatt MATH | MathSciNet
  16. R. Bojanic and E. Seneta, “A unified theory of regularly varying sequences,” Mathematische Zeitschrift, vol. 134, pp. 91–106, 1973. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  17. J. Karamata, Theory and Practice of the Stieltjes Integral, vol. 154, Mathematical Institute of the Serbian Academy of Sciences and Arts, Belgrade, Serbia, 1949.
  18. J. Galambos and E. Seneta, “Regularly varying sequences,” Proceedings of the American Mathematical Society, vol. 41, no. 1, pp. 110–116, 1973. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  19. L. de Haan, On Regular Variation and Its Application to the Weak Convergence of Sample Extremes, vol. 32 of Mathematical Centre Tracts, Mathematisch Centrum, Amsterdam, The Netherlands, 1970. View at: Zentralblatt MATH | MathSciNet
  20. W. Matuszewska and W. Orlicz, “On some classes of functions with regard to their orders of growth,” Studia Mathematica, vol. 26, pp. 11–24, 1965. View at: Google Scholar | Zentralblatt MATH | MathSciNet
  21. D. Djurčić, Lj. D. R. Kočinac, and M. R. Žižović, “On selection principles and games in divergente processes,” in Selection Principles and Covering Properties in Topology, Lj. D. R. Kočinac, Ed., Quaderni di Matematica 18, Seconda Università di Napoli, Caserta, Italy, 2006. View at: Google Scholar
  22. D. Djurčić, Lj. D. R. Kočinac, and M. R. Žižović, “Rapidly varying sequences and rapid convergence,” Topology and Its Applications, vol. 155, no. 17-18, pp. 2143–2149, 2008. View at: Publisher Site | Google Scholar | Zentralblatt MATH
  23. D. Drasin and E. Seneta, “A generalization of slowly varying functions,” Proceedings of the American Mathematical Society, vol. 96, no. 3, pp. 470–472, 1986. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  24. D. Djurčić and V. Božin, “A proof of S. Aljančić hypothesis on 𝒪-regularly varying sequences,” Publications de l'Institut Mathématique, vol. 61, no. 76, pp. 46–52, 1997. View at: Google Scholar
  25. D. Djurčić, “A theorem on a representation of -regularly varying sequences,” Filomat, no. 16, pp. 1–6, 2002. View at: Google Scholar | Zentralblatt MATH | MathSciNet
  26. D. Djurčić, Lj. D. R. Kočinac, and M. R. Žižović, “Some properties of rapidly varying sequences,” Journal of Mathematical Analysis and Applications, vol. 327, no. 2, pp. 1297–1306, 2007. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  27. D. Djurčić and A. Torgašev, “On the Seneta sequences,” Acta Mathematica Sinica, vol. 22, no. 3, pp. 689–692, 2006. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  28. D. Djurčić, A. Torgašev, and S. Ješić, “The strong asymptotic equivalence and the generalized inverse,” Siberian Mathematical Journal, vol. 49, no. 4, pp. 628–636, 2008. View at: Publisher Site | Google Scholar
  29. V. V. Buldygin, O. I. Klesov, and J. G. Steinebach, “On some properties of asymptotically quasi-inverse functions and their application—I,” Theory of Probability and Mathematical Statistics, no. 70, pp. 11–28, 2004. View at: Google Scholar | MathSciNet

Copyright © 2009 Dragan Djurčić and Aleksandar Torgašev. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.


More related articles

503 Views | 413 Downloads | 4 Citations
 PDF  Download Citation  Citation
 Download other formatsMore
 Order printed copiesOrder

Related articles

We are committed to sharing findings related to COVID-19 as quickly and safely as possible. Any author submitting a COVID-19 paper should notify us at help@hindawi.com to ensure their research is fast-tracked and made available on a preprint server as soon as possible. We will be providing unlimited waivers of publication charges for accepted articles related to COVID-19. Sign up here as a reviewer to help fast-track new submissions.